Update: Fentanyl suspected in drug overdose deaths
Update: Jan. 30, 11:20 a.m. Testing done in relation to a suspected drug overdose double fatality last week has confirmed the presence of Fentanyl at the scene.
Investigators are still awaiting toxicology and other lab tests relating to the victims to help them determine what may have caused or contributed to their death.
A department spokesman said the test results confirm initial suspicions about the presence of Fentanyl, a powerful synthetic opioid analgesic that is similar to morphine but is 50 to 100 times more potent, based on the conditions observed at the scene.
Fentanyl is not only potentially fatal to users, but can also present significant risk to family members, friends, first responders, or anyone who may come into contact with the substance or their victims.
Update: Jan. 27, 12:01 p.m. The second victim in a suspected Commerce Avenue drug overdose incident has died.
The Waynesboro Police Department has been notified that the 36-year-old male who had been found unresponsive and not breathing in a residence on North Commerce Avenue had passed away at Augusta Health.
His death follows the previously confirmed death of a 44 year old female victim discovered at the same location.
The case remains under investigation.
Original Post: Jan. 23, 11:53 a.m. A 44-year-old woman is dead and a 36-year-old male is in critical condition as a result of expected drug overdoses in Waynesboro Saturday night.
The Waynesboro Police Department along with members of the Waynesboro First Aid Crew and City Firefighters responded to a residence in the 200 block of North Commerce Avenue Saturday night for two unresponsive victims of an apparent overdose. The two were located in a bathroom and were unresponsive and not breathing upon arrival of police who immediately noticed an uncapped syringe and other drug paraphernalia associated with opioid abuse.
Officers had to quickly remove the bathroom door to allow rescuers to move the victims from the cramped bathroom where resuscitation efforts could occur. These efforts were continued as both victims were transported to Augusta Health Emergency Department where one of the victims, a 44 year old female, died. The other victim, a 36 year old male remains hospitalized in critical condition.
Police aren’t releasing the names of the victims.
Due to the nature and condition of the scene as well as the apparent rapid loss of consciousness by the victims, officers suspected they were possibly dealing with a very potent and dangerous drug, Carfentanil or Fentanyl. Both are very powerful narcotics and often mixed with heroin for illicit recreational use which has led to an unprecedented rise in the number of opioid overdose deaths both in Virginia, as well as nearby states.
Fentanyl is described as being 50 -100 times stronger than morphine however, Carfentanil is potentially 10,000 times stronger than morphine and its only legal use is in large animals. They both may present significant hazards to first responders and others even when incidental contact occurs such as through touch or inhalation. For this reason, officers requested the assistance of the Virginia State Police Clandestine Lab Team to collect evidence and render the scene safe. In addition, all officers and other first responders who entered the scene or had contact with the two victims went through standard decontamination procedures.
No first responders reported any symptoms or complaints and it is not known at this time what the substance found at the scene or injected by the victims is, however, it was deemed prudent to take these precautions.